Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
Outaker

Clonidine

Recommended Posts

I didn't like anything about clonidine although on paper it sounded great & I was excited to try it, but it made me even more syncopal unfortunately. 

This is one of the papers that directed me towards clonidine https://www.ncbi.nlm.nih.gov/pubmed/6295714

I have no doubt it can be greatly beneficial in some, but I think for me (being mineralocorticoid deficient) I am highly dependent upon raised sympathetic tone, as uncomfortable as it is, to maintain my BP. 

Also my resting HR can be on the low side, this may not be the case for you. 

What I would say is start with a small dose - whatever you think a tablet can be cut into, do half of that. You can always take more, but you can't go back and take less. Also don't take your first dose if you are alone, or if you plan to drive/work/look after children/go somewhere for the next 12 hours, until you know how it affects you. 

B xxx

Share this post


Link to post
Share on other sites

I agree with what @bombsh3ll said about not taking it while you’re alone for the first little bit. When I first started Clonidine it knocked me off my feet within the first half hour. To this day it still puts me right to sleep (I only take 0.1mg twice a day) however I never actually STAY asleep, which is annoying and exhausting. It also gives me bouts of nightmares and night sweats. My doc is thinking of switching me to a different med to control BP because it’s starting to creep up, and I really don’t feel comfortable trying to increase Clonidine again. 

This drug isn’t for everyone. If you do try it at least give it a week or two before you decide if it does benefit you or not! Good luck!

Share this post


Link to post
Share on other sites

Clonidine was truly awful for me and I stuck with it for a month. In my case, I’m an outlier too too high vagal tone—I need to increase my sympathetic tone to stay on my feet. Anyone have ideas on how to do this? Strattera worked like a dream for some years but I no longer tolerate it. Midodrine spikes my BP even at 1/4 of the lowest tablet made (it is metabolized through CYP2D6 and I have a SNP there). I’d guess that Mestinon would affect me like clonidine. Has it been true for others that Mestinon and Clonidine have a similar effect.

Share this post


Link to post
Share on other sites
7 hours ago, jklass44 said:

I agree with what @bombsh3ll said about not taking it while you’re alone for the first little bit. When I first started Clonidine it knocked me off my feet within the first half hour. To this day it still puts me right to sleep (I only take 0.1mg twice a day) however I never actually STAY asleep, which is annoying and exhausting. It also gives me bouts of nightmares and night sweats. My doc is thinking of switching me to a different med to control BP because it’s starting to creep up, and I really don’t feel comfortable trying to increase Clonidine again. 

This drug isn’t for everyone. If you do try it at least give it a week or two before you decide if it does benefit you or not! Good luck!

Whats your plasma norepi levels 

Share this post


Link to post
Share on other sites

A few things I experienced but a question for @Sushifirst: what symptoms do you get because of “too high vagal tone”?

 I have been on clonidine twice.  The first time when I was more classic POTS and less hyper POTS it was ok.  I don’t recall exactly why I went off. I think because it was wearing off fairly quickly and the dose of the patch was too high and really dropped my BP in the mornings.  The second time was last year and that was a total disaster.  I kept needing higher doses to bring down my BP and then suffered extreme rebound hypertension when it wore off.  I am talking crisis territory every day.  The patch was the same, I needed higher and higher doses and had to supplement with pills at times.  I swear it was like my body was addicted to it.  The rebound hypertension was very scary.  I couldn’t lay down to sleep because I had supine hypertension.  I had to wean off my beta blocker before I could wean off the clonidine so the two plus weeks I had to do this were terrible.  I started guanfacine ER which is pretty good at controlling the surges but doesn’t do anything for my BP which is what methyldopa did too.  I now take Coreg for BP control.  It’s a BB.  It works pretty well but I still get hypertension sometimes so am currently increasing the dose.  I really want to try IV fluids and will be asking my Dr soon if I cannot stabilize soon.  

Share this post


Link to post
Share on other sites
3 hours ago, p8d said:

A few things I experienced but a question for @Sushifirst: what symptoms do you get because of “too high vagal tone”?

 I have been on clonidine twice.  The first time when I was more classic POTS and less hyper POTS it was ok.  I don’t recall exactly why I went off. I think because it was wearing off fairly quickly and the dose of the patch was too high and really dropped my BP in the mornings.  The second time was last year and that was a total disaster.  I kept needing higher doses to bring down my BP and then suffered extreme rebound hypertension when it wore off.  I am talking crisis territory every day.  The patch was the same, I needed higher and higher doses and had to supplement with pills at times.  I swear it was like my body was addicted to it.  The rebound hypertension was very scary.  I couldn’t lay down to sleep because I had supine hypertension.  I had to wean off my beta blocker before I could wean off the clonidine so the two plus weeks I had to do this were terrible.  I started guanfacine ER which is pretty good at controlling the surges but doesn’t do anything for my BP which is what methyldopa did too.  I now take Coreg for BP control.  It’s a BB.  It works pretty well but I still get hypertension sometimes so am currently increasing the dose.  I really want to try IV fluids and will be asking my Dr soon if I cannot stabilize soon.  

What’s your plasma norepinephrine 

Share this post


Link to post
Share on other sites

I don’t remember, it was checked when I was diagnosed 4 years ago.  I think 1600-ish upright at that time.  I don’t remember the reference range for the lab.  I think it’s higher now but don’t want to stop the meds to be retested.  Sorry.

Share this post


Link to post
Share on other sites

For me (with hyperadrenergic POTS), clonidine is quite helpful

however, the pill form caused issues (I would feel great and then a few hours later crash).
The patch has worked much better in terms of a stable effect.

For the first few weeks on it, my orthostatic intolerance was worse, but then I adjusted and my orthostatic intolerance returned to its normal (bad) state.

I should note that the clonidine does not help me with my orthostatic symptoms, but instead many of the other symptoms I get as a part of my hyperadrenergic POTS. It also helps with anxiety.

The only issue in my mind is you can't just go off it as there is a withdrawal

 

There are also medicines like methyl dopa and guanfacine which work similarly I think

Share this post


Link to post
Share on other sites

@p8d  The main symptom I get from too high vagal tone is orthostatic intolerance and the clonidine made that much worse as well as making me extremely tired.  Hope that clarifies it.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...